Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 296, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jul 14, 2008, 6:01 PM CDT for Lincoln County, Nebraska. It was in force for 44 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 14, 2008, 6:01 PM CDT (23:01 UTC)
- Expired
- Jul 14, 2008, 6:45 PM CDT
- In force
- 44 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
County Lincoln County, NE
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 14, 6:10 PM CDT | TSTM WND DMG | North Platte, NE | SIX INCH TREE BRANCH BROKEN BY THUNDERSTORM WIND GUST. |
| Jul 14, 6:14 PM CDT | HAIL 1 | 3 S North Platte, NE | THUNDERSTORM WIND GUSTS ESTIMATED AT 60 MPH BY NWS EMPLOYEE. |
| Jul 14, 6:15 PM CDT | TSTM WND DMG | North Platte, NE | TREE BRANCHES DOWN IN NORTH PLATTE. UPROOTED TREE AT NORTH PLATTE CEMETERY. |
| Jul 14, 6:16 PM CDT | HAIL 0.75 | North Platte, NE | WINDS GUSTING ESTIMATED AT 50 MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 14, 4:57 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.0 hours before the alert went out and 8 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 38 J/kg
- Mixed-layer CIN
- -615 J/kg
- Mixed-layer LCL
- 1876 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 183 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLBF 142300 SVRLBF NEC111-142345- /O.NEW.KLBF.SV.W.0296.080714T2301Z-080714T2345Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 601 PM CDT MON JUL 14 2008 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN LINCOLN COUNTY IN SOUTHWEST NEBRASKA... THIS INCLUDES THE CITY OF NORTH PLATTE... * UNTIL 645 PM CDT * AT 556 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 6 MILES SOUTHEAST OF HERSHEY...OR 8 MILES WEST OF NORTH PLATTE...AND MOVING EAST AT 33 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... NORTH PLATTE AND 7 MILES NORTH OF LAKE MALONEY STATE RECREATION AREA BY 610 PM CDT... 8 MILES NORTH OF MAXWELL BY 630 PM CDT... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT MONDAY EVENING FOR SOUTHWESTERN NEBRASKA. LAT...LON 4133 10048 4104 10040 4101 10094 4121 10102 TIME...MOT...LOC 2301Z 252DEG 29KT 4111 10087 $$ 13
2 follow-up statements
000 WWUS53 KLBF 142316 SVSLBF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 615 PM CDT MON JUL 14 2008 NEC111-142345- /O.CON.KLBF.SV.W.0296.000000T0000Z-080714T2345Z/ LINCOLN NE- 615 PM CDT MON JUL 14 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT FOR NORTHERN LINCOLN COUNTY... AT 610 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR NORTH PLATTE...MOVING EAST AT 35 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... 6 MILES SOUTH OF HIGHWAY 83 MILE MARKER 90 BY 620 PM CDT... 6 MILES NORTH OF MAXWELL BY 630 PM CDT... HAIL UP TO 1 INCH IN DIAMETER HAS BEEN REPORTED 3 MILES SOUTH OF NORTH PLATTE ALONG WITH 60 MPH WINDS WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT MONDAY EVENING FOR SOUTHWESTERN NEBRASKA. LAT...LON 4133 10048 4104 10040 4101 10094 4121 10102 TIME...MOT...LOC 2315Z 251DEG 29KT 4112 10073 $$ 13
000 WWUS53 KLBF 142323 SVSLBF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 622 PM CDT MON JUL 14 2008 NEC111-142345- /O.CON.KLBF.SV.W.0296.000000T0000Z-080714T2345Z/ LINCOLN NE- 622 PM CDT MON JUL 14 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT FOR NORTHERN LINCOLN COUNTY... AT 619 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR NORTH PLATTE...MOVING EAST AT 37 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... MAXWELL BY 635 PM CDT... HAIL UP TO 1 INCH IN DIAMETER AND 60 MPH WIND GUSTS HAVE BEEN REPORTED NEAR NORTH PLATTE WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT MONDAY EVENING FOR SOUTHWESTERN NEBRASKA. LAT...LON 4133 10048 4104 10040 4101 10094 4121 10102 TIME...MOT...LOC 2322Z 265DEG 32KT 4113 10066 $$ 13
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:58 PM CDT, 3 hours 3 minutes earlier.
Area forecast discussion, Jul 14, 2:58 PM CDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 258 PM CDT MON JUL 14 2008 .DISCUSSION... SURFACE CONVERGENCE FOCUSED NEAR A LINE FROM OGALLALA THROUGH STAPLETON AND BASSETT EARLY THIS AFTERNOON. LARGE SCALE ASCENT ASSOCIATED WITH THE APPROACH OF MID LVL DISTURBANCE MOVING THROUGH SERN WY/NCTRL CO ATTM WILL BE A FOCUS FOR ISOLATED TO SCATTERED TSTM DEVELOPMENT AFTER 21Z. 35-45 KT OF 0-6 KM BULK SHEAR...SUGGESTS THAT A FEW OF THESE STORMS WILL BECOME SEVERE...PRODUCING LARGE HAIL AS WELL AS DAMAGING SFC WINDS AND LOCALLY HEAVY RAINFALL INTO EARLY THIS EVENING. MOISTURE TRANSPORT WILL PERSIST NEAR AND SOUTH OF BOUNDARY AS A 40 KT LLJ DEVELOPS ACROSS SRN NEBR. THE INFLUX OF MOISTURE ALONG WITH CONVERGENCE ON THE NOSE OF THE LLJ APPEAR TO FAVOR POSSIBLE MCS DEVELOPMENT FOR AREAS SOUTH OF HIGHWAYS 91 AND 2/ AND EAST OF HIGHWAY 83. HIGHEST POPS HAVE BEEN SHIFTED FURTHER SOUTHEAST THAN PREVIOUS FCST. A WARM FRONT WILL LIFT NORTH TO NEAR THE NEBR/SD BORDER BY 00Z WED. HIGH TEMPERATURES WILL RISE A COUPLE DEGREES FROM TODAY INTO THE MID 90S. S/W RIDGING AND MID LVL WARMING WILL EFFECTIVELY CAP THE ATMOS ACROSS THE SERN HALF OF FA DURING LATE AFTN...AS ISOLATED TSTM REMAIN POSSIBLE ACROSS THE NORTHWEST. DURING TUESDAY NIGHT...THE FOCUS FOR A NOCTURNAL MCS IS FAVORABLE IN NCTRL NEBR (MOST LIKELY CONGEALING IN CHERRY AND BROWN COUNTY) AIDED AGAIN BY LLVL JET...PROPAGATING TO THE SOUTHEAST PER CORFIDI VECTOR AND THKNS DIFLUENCE. POPS NEAR 30 PECENT PORTIONS OF NCTRL NEBR. WEDNESDAY AFTERNOON POTENTIALLY LOOKS TO BE THE WARMEST DAY...DUE TO MORE MID LEVEL WARMING. USING H7 TEMPS AT OR BELOW 13C AS A REFERENCE FOR WHERE LONGER SUSTAINED UPDRAFTS MAY OCCUR...INDICATED SLIGHTLY COOLER AREA NEAR SFC BOUNDARY ACROSS FAR NRN NEBR EAST OF CODY NEBR IN CHERRY COUNTY. THIS WILL BE THE FAVORED AREA FOR A SMALL MCS. POPS NEAR 30 PERCENT FOR FAR NRN NEBR. BEST TSTM CHC WILL FOCUS ON THUR AFTN THROUGH THUR NIGHT. MID LEVEL COOLING CAUSED BY S/V THROUGH AND H7 TEMPS COOLING TO NEAR OR BELOW 13C FOR MOST OF FORECAST AREA IS SUGGESTIVE OF MORE WIDESPREAD SUSTAINED UPDRAFTS. PRECIPITABLE WATER VALUED PEAK OUT NEAR 1.75 TO 2 INCHES NEAR AND NORTH OF SFC FRONT. GREATEST THREAT FOR SEVER WEATHER INCLUDING LG HAIL...WIND DMG AND EVEN FLASH FLOOD WILL BE PRESENT THURSDAY AFTN AND THUR NIGHT. SUBSIDENCE BEHIND THIS SYSTEM AND WEAK RIDGING DEVELOPING OVER THE HIGH PLAINS BY FRIDAY NIGHT IS SUGGESTIVE OF MAINLY A SLIGHT CHC FOR TSTMS FRIDAY THROUGH MONDAY. A COOLDOWN INTO THE UPPER 80S FRIDAY WILL BRING A WARMUP BACK INTO THE LOWER AND MID 90S BY SUNDAY. THE JURY IS STILL OUT ON WHETHER A COLD FRONT WILL PASS ACROSS SUNDAY NIGHT WITH COOLER MONDAY. FOR NOW FOLLOWED HPC TEMPS WITH UPPER 80S TO LOWER 90S FOLLOWED. && .AVIATION... STRONG MOISTURE RETURN TO WESTERN AND NORTH CENTRAL NEBRASKA AND STRONG HEATING WILL LEAD TO SCATTERED CONVECTION OVER THE AREA DURING THE EVENING HOURS...POSSIBLY CONTINUING INTO THE EARLY MORNING HOURS. CONDITIONS NEAR THESE STORMS MAY DROP INTO THE MVFR CATEGORY DUE TO LIMITED VSBYS IN THE RAIN SHOWERS. WINDS AND HAILS WILL BE THREATS TO LIGHT AIRCRAFT NEAR THESE STORMS AS WELL. THE ADDED MOISTURE TO THE LOWER ATMOSPHERE COMBINED WITH AREAS OF RAINFALL MAY LEAD TO THE PRODUCTION OF STRATUS ACROSS WESTERN NEBRASKA BUT CONFIDENCE IS LOW IN PLACEMENT AND COVERAGE TO PLACE IN TAF FORECASTS. && .LBF WATCHES/WARNINGS/ADVISORIES...NONE. && ROBERG/13
Hazardous weather outlook, Jul 14, 3:35 PM CDT, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 335 PM CDT MON JUL 14 2008 NEZ004>010-022>029-035>038-056>059-069>071-094-152045- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 335 PM CDT MON JUL 14 2008 /235 PM MDT MON JUL 14 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. A RETURN OF MOISTURE TO PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA COMBINED WITH STRONG HEATING HAS ALLOWED THE ATMOSPHERE TO BECOME MODERATELY UNSTABLE. AS A RESULT SCATTERED THUNDERSTORM DEVELOPMENT IS EXPECTED THROUGH AT LEAST THE LATE EVENING HORUS...A FEW OF THESE STORMS MAY REACH SEVERE LIMITS WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. THE MAIN AREA OF CONCERN WILL BE ALONG AND EAST OF A BIG SPRINGS TO THEDFORD TO SPRINGVIEW LINE. THESE STORMS SHOULD TRACK TO THE SOUTHEAST THROUGH THE LATE EVENING AND MAY PERSIST INTO THE EARLY MORNING HOURS ACROSS PORTIONS OF SOUTHWEST AND CENTRAL NEBRASKA. THE MAIN THREAT WILL BE FROM HEAVY RAINFALL...THROUGH ISOLATED REPORTS OF LARGE HAIL CAN NOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. DEEP TROPICAL MOISTURE WILL REMAIN IN PLACE TUESDAY THROUGH SUNDAY. A WEAK STATIONARY FRONT WILL WAFFLE NORTH AND SOUTH THROUGH NEBRASKA AND PARTS OF THE CENTRAL PLAINS PROVIDING FOCUS FOR ISOLATED TO SCATTERED THUNDERSTORMS EACH DAY. A FEW STORMS COULD BECOME SEVERE AND PRODUCE LARGE HAIL...WIND DAMAGE AND INTENSE RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING ACROSS PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/LBF(ALL LOWERCASE) 13
In the hours before
Local storm report, Jul 14, 4:37 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
437 PM CDT MON JUL 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM TORNADO 15 WNW GRANT 40.93N 101.99W
07/14/2008 PERKINS NE TRAINED SPOTTER
&&
MBYRDLocal storm report, Jul 14, 4:45 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
445 PM CDT MON JUL 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM TORNADO 7 SW BIG SPRINGS 40.99N 102.17W
07/14/2008 SEDGWICK CO CO-OP OBSERVER
&&
MBYRDLocal storm report, Jul 14, 4:56 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
456 PM CDT MON JUL 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TORNADO 13 NNE BRANDON 40.98N 101.84W
07/14/2008 PERKINS NE PUBLIC
&&
MBYRDThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 4:38 PM CDT | Tornado Warning | LBF | Perkins | 37 min |
| Jul 14, 4:47 PM CDT | Tornado Warning | LBF | Keith | 43 min |
| Jul 14, 5:00 PM CDT | Severe Thunderstorm Warning | LBF | Keith | 45 min |
| Jul 14, 5:16 PM CDT | Severe Thunderstorm Warning | LBF | Keith, Lincoln, Perkins | 44 min |
| Jul 14, 6:20 PM CDT | Severe Thunderstorm Warning | LBF | Lincoln | 40 min |
| Jul 14, 6:39 PM CDT | Severe Thunderstorm Warning | LBF | Custer, Lincoln, Logan, McPherson | 51 min |
| Jul 14, 6:59 PM CDT | Severe Thunderstorm Warning | LBF | Frontier, Lincoln | 31 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.